What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 23, 12:29 PM EST, 16 minutes earlier.
Area forecast discussion, Apr 23, 12:29 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
129 PM EDT Sat Apr 23 2022
.SHORT TERM...(Today)
Issued at 554 AM EDT SAT APR 23 2022
850mb warm front is currently advancing ne across Upper MI. Strong
isentropic ascent and strong 850mb theta-e advection owing to 40-
50kt winds have resulted in shra/tsra spreading ne across the area
during the night. With CAPE upwards of 1000j/kg for parcels lifted
from near top of the inversion and sufficient effective shear, a
number of storms earlier in the night were producing small hail. A
couple likely produced hail around 1 inch. Torrential rainfall has
also been occurring with stronger storms. KMQT radar indicated
rainfall rates as high as 5-7in/hr with some storms. Fortunately,
storm movement was quick to avoid excessive rainfall. Nonetheless,
some locations were impacted by several cells, particularly from
eastern Ontonagon County to Keweenaw Bay, btwn L'anse and the Lower
Entrance of Portage Canal. Rainfall estimates for the night are into
the 1 to locally near 2 inch range in that corridor now. Fog is
developing now that shra are beginning to diminish in coverage.
With passage of 850mb warm front, expect lingering shra/tsra to end
from sw to ne over the next several hrs. Sfc warm front will still
be approaching. Any pcpn that does occur after the early morning
convection ends should be just patchy -dz with low stratus deck
lingering ahead of sfc warm front. Best chc of any -dz, and also
locally dense fog as well, would be where se winds upslope. Despite
approaching sfc warm front, it will be difficult to get convection
going today with fcst soundings generally showing plenty of cinh for
parcels lifted from top of inversion. Only exception could be late
in the day, more likely this evening, over the far w as low-level
jet axis translates across nw WI toward western Upper MI. Also,
there may yet be additional development thru late morning, maybe
early aftn, over the e before significant drying occurs above
inversion. Not sure how far n sfc warm front will progress today. SE
flow off Lake MI will certainly impede front, so only far western
Upper MI may see warm front slip n of the MI/WI stateline. Low
stratus should probably hold on thru the day for many areas, but
where stratus breaks (best chc in areas where se winds downslope
over the w), temps will push above 60F. Otherwise, expect 50s,
trending down thru the 40s F along the Lakes where wind component is
off Lake MI or Superior.
.LONG TERM...(Tonight through Friday)
Issued at 432 AM EDT SAT APR 23 2022
Strong low pressure, deepening over the Dakotas through tonight,
will influence the weather over the U.P for the next several days
as it slowly lifts northeastward, though northern Minnesota on
Sunday and into Ontario Monday. Warm weather this weekend gives
way to much cooler weather for early and mid week followed by a
slow warming trend. There will also be periods of precipitation
Saturday night and Sunday (in the form of rain) followed by snow
showers on Tuesday over the northern part of the U.P. There is
little agreement with features in the models beyond Wednesday but
the overall ensemble mean 500mb heights show shortwave ridging
late in the week followed by another trough next weekend.
For tonight another round of showers and thunderstorms is expected
over the western U.P. as the storm system moves closer and large
scale ascent increases. Showers and thunderstorms should
weaken/diminish as they move east into the Central U.P, further away
from the forcing.
Much of the U.P. will start out with temperatures in the 50s Sunday
morning (along with dewpoints in the 50s) making it feel a bit
humid. Temperatures warm into the 60s Sunday afternoon with
additional showers and possibly a thunderstorm or two as a cold
front moves from west to east late in the afternoon and evening.
This front will signal and end to the brief warm spring weather with
temperatures falling below seasonal averages Monday and Tuesday
followed by a slow recovery through the end of the week back to near
or slightly below seasonal averages.
A shortwave passes over the area on Tuesday on the back side of the
departing trough. There could be enough forcing/instability for at
least a few snow showers over all of the U.P. Additionally, sfc to
850mb deltaTs will be sufficient for lake effect snow showers in the
north wind belts, continued with the more widespread PoPs in those
areas over the blended guidance. There is a decent amount of dry air
working into the area and fairly low inversion heights so thinking
any accumulation should be around an inch or so at best.
We could be looking at record cold highs on Tuesday (which are
mainly in the lower 30s) for locations in the north half of the U.P.
High temperatures from the blended guidance in the north are around
30 to 32 while raw guidance is only in the mid to upper 20s. Lows
Tuesday night drop into the upper teens over the interior west.
While temperatures warm back into the 40s and low 50s for the end of
the week they will still be a few degrees below average for this
time of year.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 128 PM EDT SAT APR 23 2022
Abundant low level moisture will keep LIFR/IFR ceilings in this TAF
issuance at all sites save for KIWD. There, southeasterly downslope
winds has lead to increasing subsidence, which has resulted in VFR
ceilings. This moisture, coupled with easterly upslope flow into the
Keweenaw Peninsula will keep KCMX at or near airport minimums, with
slight improvement being possible this afternoon. Gusty winds of 20
to 30 knots will be possible today and tonight at all sites, and
LLWS should also be expected.
Upstream convection moves into the region this evening. Shower
activity is expected to begin as early as mid/layer afternoon at
KSAW and soon after at KCMX/KIWD. Thunderstorms appear more
favorable at KIWD and once developed, amendments may be needed to
account for activity near KCMX/KSAW terminals. Shower activity is
expected to persist across the region through at least Sunday
morning.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 432 AM EDT SAT APR 23 2022
A sfc low pressure system deepening over the plains will keep 20-25
kt easterly winds over the west and 25-35kt east-southeast winds
over the central and east this morning. Gale gusts of 35-40kt over
the central and east will shift north and be confined close to the
international border for this afternoon and evening. Winds will
diminish to under 20kt over western Lake Superior tonight and to 20-
30kt across the east as the pressure gradient slackens. A cold front
will the move across Lake Superior on Sunday. Winds ahead of it may
continue to gust to 20-30kt across eastern Lake Superior. Behind the
front, winds will shift west, then northwest. As increasingly colder
air arrives, expect west to northwest winds Sunday night thru
Tuesday gusting frequently to 20-25kt, strongest over the east half
of the lake. Winds will fall to around 20 knots or less across the
lake by Tuesday evening through the rest of the week.
With shra/tsra moving across the lake tonight, the pcpn falling into
the cold marine layer will probably lead to some fog development
late tonight/Saturday. This fog will then stick around until cold
front passes on Sunday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning until 11 PM EDT this evening for LSZ267.
Gale Warning until 2 PM EDT this afternoon for LSZ244.
Gale Warning until 10 PM EDT this evening for LSZ264-266.
Lake Michigan...
None.
&&
SHORT TERM...Rolfson
LONG TERM...NL
AVIATION...JTP
MARINE...NL
Hazardous weather outlook, Apr 23, 4:06 AM EST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
506 AM EDT Sat Apr 23 2022
MIZ001-241200-
Keweenaw-
506 AM EDT Sat Apr 23 2022
This Hazardous Weather Outlook is for portions of western Upper
Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected early today. Some storms
could produce small hail. Brief heavy rainfall will also occur,
which may lead to ponding of water in low-lying and poor drainage
areas. Thunderstorms are also possible tonight.
Waves up to 10 feet are expected through the morning along east
facing shorelines of Lake Superior. The high waves may cause minor
beach erosion and/or minor lakeshore flooding.
The rainfall early today combined with warmer conditions,
resulting in increased snowmelt, will cause rivers, creeks, and
streams to rise today and tonight.
Fog could become locally dense this morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a slight chance of thunderstorms on Sunday.
Warmer conditions through Sunday, resulting in increased
snowmelt, will cause rivers, creeks, and streams to rise into
Monday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ002>007-009>014-084-085-241200-
Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-Gogebic-
Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
506 AM EDT Sat Apr 23 2022 /406 AM CDT Sat Apr 23 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected early today. Some storms
could produce small hail. Brief heavy rainfall will also occur,
which may lead to ponding of water in low-lying and poor drainage
areas. Thunderstorms are also possible tonight over the west half
of Upper Michigan.
The rainfall early today combined with warmer conditions, resulting
in increased snowmelt where snow cover exists in the Lake
Superior snowbelts, will cause rivers, creeks, and streams to rise
today and tonight.
Patchy fog could become locally dense this morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a slight chance of thunderstorms on Sunday.
Warmer conditions through Sunday, resulting in increased snowmelt
where snow cover exists in the Lake Superior snowbelts, will
cause rivers, creeks, and streams to rise into early next week.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-241200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
506 AM EDT Sat Apr 23 2022 /406 AM CDT Sat Apr 23 2022/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Easterly gales to around 35 knots are expected over western Lake
Superior this morning. East to southeast gales to 40 knots are
expected over much of central and eastern Lake Superior into this
evening. See the latest Open Lake Forecast and Marine Weather
Statement for additional details.
Fog could become locally dense today and tonight.
Scattered thunderstorms are expected this morning. Thunderstorms
are then possible this afternoon and tonight across portions of
west and central Lake Superior.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a slight chance of thunderstorms on Sunday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-241200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
506 AM EDT Sat Apr 23 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible early this morning. Fog could become
locally dense today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a slight chance of thunderstorms on Sunday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Rolfson
In the hours before
Local storm report, Apr 23, 11:32 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1232 PM EDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM NON-TSTM WND GST MID SUPERIOR BUOY 48.06N 87.79W
04/23/2022 M43 MPH LSZ264 MI MESONET
BUOY STATION 45001 41 N COPPER HARBOR.
&&
JAWLocal storm report, Apr 23, 11:33 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1233 PM EDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM NON-TSTM WND GST EAST SUPERIOR BUOY 47.59N 86.58W
04/23/2022 M51 MPH LSZ266 MI MESONET
BUOY STATION 45004 66 NNW AU SABLE POINT.
&&
JAWLocal storm report, Apr 23, 11:37 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1237 PM EDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM NON-TSTM WND GST PASSAGE ISLAND LIGHTHOU 48.22N 88.37W
04/23/2022 M49 MPH LSZ264 MI C-MAN STATION
C-MAN STATION PILM4, 53 NNW EAGLE HARBOR.
&&
JAWLocal storm report, Apr 23, 11:38 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1238 PM EDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM NON-TSTM WND GST STANNARD ROCK LIGHTHOUS 47.18N 87.22W
04/23/2022 M53 MPH LSZ266 MI C-MAN STATION
C-MAN STATION STDM4, 27 ESE KEWEENAW POINT.
&&
JAWLocal storm report, Apr 23, 11:43 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1243 PM EDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND GST ROCK OF AGES LIGHTHOUSE 47.87N 89.31W
04/22/2022 M59 MPH LSZ263 MI C-MAN STATION
C-MAN STATION ROAM4, 2 W ROCK OF AGES.
&&
JAWLocal storm report, Apr 23, 11:44 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1244 PM EDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM NON-TSTM WND GST GRAND MARAIS 46.68N 85.97W
04/23/2022 M40 MPH LSZ251 MI MESONET
GLOS WEATHER STATION GRMM4, 1 NNE GRAND
MARAIS.
&&
JAW